Colorado, 2006

Winter Storm in Colorado, November 13 to 14, 2006

November 13 to 14, 2006 · NWS PUB · 4 events in 4 counties and zones

A strong weather disturbance and moisture interacted with the central mountains to generate over a foot of snow in most higher elevation locations, including Monarch Ski Area in southwest Chaffee County and the Leadville area in Lake County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather disturbance and moisture interacted with the central mountains to generate over a foot of snow in most higher elevation locations, including Monarch Ski Area in southwest Chaffee County and the Leadville area in Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 13, 4:01 AM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Nov 13, 4:01 AM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
401 AM MST MON NOV 13 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...STRONG WINDS AND SNOW MOVING INTO THE CENTRAL MOUNTAINS...

CURRENTLY...BRISK W-NW FLOW ALOFT WAS SWEEPING ACROSS THE GREAT
BASIN AND ROCKIES EARLY THIS MORNING. CONSIDERABLE MID AND HIGH
LEVEL CLOUDS WERE INVADING FROM THE WEST AHEAD OF AN APPROACHING 170
KT JET AND LONGWAVE TROUGH OVER THE WESTERN THIRD OF THE U.S...AS
PER LATEST IR SATELLITE IMAGERY. LINGERING SHOWERS OVER THE EASTERN
PLAINS SUNDAY NIGHT PROVIDED THE LLVL MOISTURE FOR SOME LOW CLOUD
COVER THIS MORNING...WITH LOW CEILINGS WAVERING AT KCOS AND KPUB.

TODAY AND TONIGHT...THE UPPER JET EDGES INTO THE STATE THIS
MORNING...THEN MOVES ACROSS COLORADO THROUGH THE NIGHT. CROSS
SECTIONS SUPPORT STRONG MT TOP WINDS AS THE GRADIENT TIGHTENS...WITH
SOME GUSTS MAKING IT DOWN ONTO THE ADJACENT PLAINS. ONGOING FORECAST
INTRODUCED POPS FOR THE MTS THIS AFTN THROUGH THE NIGHT...WITH
FAVORED AREAS BEING LAKE AND CHAFFEE COUNTIES AND ALONG THE CONTDVD.
THIS STILL LOOKS GOOD...BUT CURRENT SATELLITE IMAGERY HINTS AT A
POSSIBLE EARLIER START TO THE PCPN SO INTRODUCED ISOLATED POPS ALONG
THE CONTDVD THIS AM. WINTER STORM WATCH LOOKS LIKE A GOOD BET AS
WELL WITH THE EXPECTED GUSTY WINDS AND SUFFICIENT MOISTURE. AFTER
UPDATING QPF AND SNOW AMOUNTS...DECIDED TO INCLUDE ZONES 59 AND 61
IN THE WATCH AREA AS WELL WHICH INCLUDES LEADVILLE. FINALLY...SHOULD
BE A MOSTLY CLOUDY TO OVERCAST DAY FOR MUCH OF THE AREA STRETCHING
FROM THE CONTDVD TO THE I25 CORRIDOR...SO HAD TO INCREASE SKY COVER
IN PORTIONS OF THESE AREAS. MOORE

.LONG TERM...
(TUESDAY THROUGH NEXT SUNDAY)

STRONG UPPER JET PLOWS INTO WESTERN COLORADO TUESDAY
MORNING...WITH LEE SIDE CYCLOGENESIS SOMEWHERE OVER THE EASTERN
PLAINS EARLY IN THE DAY. STARTING TO SEE MORE 50 KNOT FLAGS AT
700 MB OVER THE PLAINS IN THE LATEST MODEL RUNS...WITH INCREASING
POTENTIAL FOR HIGH WINDS AREAWIDE DURING THE DAY. PROBLEM IS
SURFACE PRESSURE GRADIENT...WHICH IS RATHER BAGGY THROUGH 18Z AS
SURFACE LOW SPINS UP...THEN INCREASES BY 00Z WED AS LOW PULLS EAST
INTO THE PLAINS. SUSPECT WINDOW FOR HIGH WINDS OVER THE EASTERN
SLOPES AND PLAINS WILL BE FROM TUESDAY AFTERNOON INTO THE
EVENING...ESPECIALLY IF WE CAN GET A FEW SHOWERS GOING AND
TRANSPORT SOME OF THE HIGHER WINDS ALOFT DOWNWARD. EXCEPTION TO
THIS SCENARIO MIGHT BE THE SOUTHERN SANGRES AND I-25 CORRIDOR
SOUTH OF KPUB...WHERE WESTERLY GAP FLOW THROUGH LA VETA PASS COULD
CRANK UP WINDS EARLIER IN THE DAY. STILL ENOUGH UNCERTAINTY TO
PRECLUDE A 3RD/4TH PERIOD HIGH WIND WATCH...THOUGH DAY SHIFT WILL
NEED TO TAKE A HARD LOOK AT THINGS. SNOW AND BLOWING SNOW OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS SHOULD CONTINUE THROUGH THE
DAY...WITH SPILL OVER RAIN AND SNOW SHOWERS OVER THE EAST. BUMPED
UP SNOW AMOUNTS AROUND LEADVILLE AND IN THE SOUTHWEST MOUNTAINS
GIVEN IMPRESSIVE UPPER JET. SHOULD SEE THINGS TAPER OFF TUESDAY
NIGHT...WITH TEMPS COOLING OFF TO NEAR SEASONAL NORMS WEDS.

MADE VERY FEW CHANGES BEYOND WEDNESDAY AS FLAT UPPER RIDGE BUILDS
OVER THE AREA WITH STRONG ZONAL FLOW OVER THE NRN ROCKIES. STILL
LOOKS LIKE WARM TEMPS WILL BE THE RULE FOR THURSDAY THROUGH
SUNDAY...THOUGH 06Z GFS HINTS AT WEAK FRONT DROPPING SOUTH OVER
THE AREA SATURDAY AS JET SAGS SOUTH. DIDNT BITE YET ON ANY POPS
FOR EITHER SATURDAY AND SUNDAY AS 00Z GFS WAS FARTHER NORTH WITH
THE JET. --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
FOR COZ058>061.

&&

27/10
Hazardous weather outlook, Nov 13, 6:55 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MST MON NOV 13 2006

COZ058>089-093>099-141400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MST MON NOV 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON FOR LAKE COUNTY...WESTERN CHAFFEE COUNTY BETWEEN 9000 AND
11000 FEET...AND THE EASTERN SAWATCH MOUNTAINS ABOVE 11000 FEET...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN TO FALL LATE THIS MORNING AND LAST THROUGH TUESDAY
EVENING. SNOW IS EXPECTED TO BE HEAVIEST TONIGHT THROUGH EARLY
TUESDAY AFTERNOON. WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO 65
MPH WILL RESULT IN WHITE OUT CONDITIONS AND CONSIDERABLE BLOWING AND
DRIFTING SNOW ACROSS THE MOUNTAIN PASSES.

TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 10 TO 20 INCHES ACROSS
THE WATCH AREA...WITH LESSER AMOUNTS EXPECTED OVER THE LA GARITA AND
EASTERN SAN JUAN MOUNTAINS. THE HEAVIEST SNOW WILL FALL ON WEST AND
NORTHWEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW WILL CONTINUE OVER THE CENTRAL MOUNTAINS THROUGH
TUESDAY AFTERNOON...WITH WIDESPREAD BLOWING AND DRIFTING SNOW
PRODUCING WHITE OUT CONDITIONS AT TIMES OVER THE HIGHER MOUNTAIN
PASSES. LIGHTER SNOWS WILL CONTINUE OVER THE SAN JUAN AND LA
GARITA MOUNTAINS TUESDAY...WHILE SCATTERED RAIN AND SNOW SHOWERS
WILL SPREAD OVER THE EASTERN MOUNTAINS AND PLAINS THROUGH TUESDAY
EVENING. STRONG NORTHWEST WINDS WILL DEVELOP OVER THE EASTERN
MOUNTAINS AND PLAINS BY TUESDAY AFTERNOON...WITH GUSTS TO 65 MPH
POSSIBLE OVER THE MOUNTAINS AND GUSTS OF 55 MPH POSSIBLE OVER THE
PLAINS. PRECIPITATION WILL GRADUALLY COME TO AN END TUESDAY
NIGHT...WITH WINDS ALSO WEAKENING BY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING IN THE MOUNTAINS OF LAKE AND
CHAFFEE COUNTIES...THE LA GARITA MOUNTAINS...AND EASTERN SAN JUAN
MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
November 13, 10:00 AM MST to November 14, 8:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
November 13, 10:00 AM MST to November 14, 7:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
November 13, 10:00 AM MST to November 14, 7:00 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
November 13, 12:00 PM MST to November 14, 8:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4461, 4467, 4469, 4463.